‘Stop the Overdose Project’ event held at Audubon Kids Zone
HENDERSON, Ky. (WFIE) - A project bringing awareness to substance misuse is hosting an event tonight in Henderson.
The Stop the Over Dose Project event was presented at Audubon Kids Zone at 6 p.m. Tuesday night.
The purpose of the project is to reduce the number of opioid related incidents .It’s part of an overhaul in the city’s attempts to address addiction throughout the community.
Three people showed up at the Audubon Kids Zone as Angie Gatten presented information on addiction.
“There were over 109 overdose deaths in 2022, and over 75% of those involved an opioid,” said Gatten.
Among the crowd was Cathy Melton, who knows more about substance abuse than any mother should.
“My son passed away in 2017 of a drug overdose,” said Melton
Melton says she wants to support the Stop The Overdose Project because people need to learn more about addiction.
“Everyone needs to be educated on the signs and symptoms of addiction,” said Melton.
In the meeting, Gatten explains just what those are.
“Difficulty in school or work,” said Gatten. “They used to do well in school, now they’re struggling.”
Gatten says signs of fatigue, changes in routine behavior, mood swings could all be signs of addiction especially in teens.
Another point of emphasis was de-stigmatization, something Cathy is passionate about as well.
“People called my son a junkie,” said Melton. “That was difficult.”
Melton says her son Jake started using heroin at 15. She says it was hard for her to understand then, and she even remembers feeling embarrassed because others didn’t understand.
“I just want to empower people to realize that they’re humans and they’re ill, and they just need to be loved where they are,” said Melton.
Melton said just by learning the signs of an overdose- she was even able to spot someone and help.
“I was coming out of Lowe’s one time and saw someone nodding out just in their car,” said Melton. “That’s how quickly you can save someone’s life.”
Those signs include small pupils, falling asleep, a slow pulse, and pale skin.
“The first time that you see it, you don’t forget it. It’s like a grey death,” said Gatten.
They encourage everyone to learn, so everyone can help.
They also stressed carrying Narcan.
With overdoses being so prevalent, anyone can get it, it’s harmless, and small enough to fit in a purse or glove box.
Click here for STOP’s resource information.
For information on where you can find Narcan, click here.
Copyright 2023 WFIE. All rights reserved.